Log In
Saturday 22nd October 2016

Common painkillers affect hearing

9th March 2010

Over the counter painkillers like acetaminophen (paracetamol), aspirin, and ibuprofen can lead to increased hearing loss risk, according to a recent US study.


The researchers found that the risk was mainly in men younger than 50 who took more than two doses of painkillers a week.

The risk for under-50 men taking acetaminophen was nearly twice that of their peers, and two-thirds higher for men taking ibuprofen and other non-steroidal anti-inflammatory drugs (NSAIDs).

The researchers said that the finding did not mean most people should stop taking these medications, but that people who took them regularly should explore possible alternatives.

Lead researcher Sharon Curhan of Brigham and Women's Hospital in Boston said that painkillers could be one of the few preventable causes of hearing loss.

For the study, the researchers examined the results of 27,000 health surveys of men since 1986.

Researchers followed-up with the men surveyed, who were between the ages of 40 and 74 in 1986, every two years over the course of 18 years.

By the end of 18 years, a total of 3,488 men had hearing loss, and men who took at least two doses of acetaminophen or NSAIDs per week were 21% more likely to lose their hearing.

Men who took at least two doses of aspirin per week were also 12% more likely to have hearing loss.

In under-50 men, the risk of hearing loss was 99% higher than in men over 50, when the painkiller used was acetaminophen.

When the painkiller used was aspirin, there was a 33% increased risk.

Under-50 men who took ibuprofen or other NSAIDs twice a week were 61% more likely to lose their hearing.

For men over 50, the use of painkillers did not significantly alter their levels of hearing loss risk.

The research team said scientists already knew aspirin had toxic effects on the ear at very high doses, including reversible hearing loss and tinnitus.

Curhan said that, for the general population, the hearing loss risk increased by 1% every year.

She said that, however, people who continued to take painkillers regularly for years increased their risk of hearing loss over the general population.


Share this page



Wednesday 24th March 2010 @ 17:05

Can the associated hearing loss and tinnitus be reversed if the pain killers are discontinued?

The article is not clear about this.

Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

Mayden - Innovative cloud-based web development for the healthcare sector
© Mayden Foundation 2016